I am trying to quit tramadol and vicoprofen.
Here is the background. 7 years ago, I hurt my back and needed phys therapy. I was extremely involved in sports and very active. Phys Therapy wasn't working, so they suggested an epidural cortisone shot. The PT sent me to a reputable surgeon who performed the procedure. I went and got the first one which helped a little, but the doc suggested I get 3 over a few weeks. I did, and it helped with most of the pain. MRI said I said i had desiccated discs at L4-L5, L5-S1 and a bulge at L3-L4. After each procedure, I was instructed to take a vico every 4-6 hours. It was fun, and the loopiness was OK because i was out on disability for a few weeks. But when i had to go back to work, I told the doc, i need something lighter for the day time, so he gave me tramadol. That stuff perked me up. So i was taking a tram @ 8am and again at 12pm. I would take a vico at 4pm and another at 8pm. Over the next 5 years - i had over 30 procedures done (epidurals, facet blocks and nerve lesioning). So needless to say, i kept on the regimen of the pain killers (2 trams and 2 vicos). The doc prescribed them where i would get 120 of each med each month with 5 refills. It was an unlimited supply considering the amount i took. After 3 years of doing this, i asked the doc if i should be worried about addiction, he said as long as i stick to the prescribed dosage, i would be ok.
At about 4 years in, I thought enough was enough and quit cold turkey. I was in the fetal position for about 2 days and then i was "ok." My brain was mush and my legs were achy to the point where i wanted to pull the muscles out of my legs, wring them out and put them back in. my nose wouldn't stop running and i had a tickle in my throat for about a week. i said to myself, "never again!" A few months later, i had to get another nerve block. i did my research and everything i could find said tramadol is so light and non-addictive, so i figured i would use those for my post-op recovery time. Big mistake. I took one every 4 hours for a week. When it was time to stop, all the same withdrawals were there. With work and my kid, there wasn't enough time to go through a withdrawal period again. And i figured it cant be that bad, the doc said it was technically ok and i wasn't really abusing them by taking 10 or 20 a day.
So 3 years later, my back has gotten better to the point where i haven't gotten a procedure for 2 years - Yay!. But i am still on the same regimen of meds (2 trams and 2 vicos daily) as a maintenance schedule. I scheduled an appt with my doc so i can get my refills AND because my back has been acting up again lately, but he said go get an MRI first because it has been a while. So i did and when i went to the doc, he suggested i get another epidural because my discs are getting worse and i have stenosis. i told him i was waiting until the new year so the charges could be credited to the new years co-pays. He gave me my refills. There was a mixup where he gave me a script for Vicodin instead of vicoprofen (i am allergic to tylenol, so i cant take Vicodin). So the pharmacy had to call him to switch it.
2 months later, i go back for my refills because he cant give extended refills any longer - they require a visit for each refill. When i get there, they want me to take a drug test. I do and there was nothing in it except the meds they prescribe. Then he asks me if i am seeing any other docs - i tell him "No." then he gives me my refills, but he cuts it in 1/2. For whatever reason, his attitude toward me changed and i left there feeling like a liar or some type of criminal.
So that brings me to today. THat little exchange made me feel "dirty" enough to wake up and stop the meds as maintenance. I don't even know if i take them for back pain anymore, or if not taking them is causing back pain from withdrawals. I just don't know any longer because i have been taking them for so long that they are a regular part of my diet. If i don't take them, i don't feel normal - but i don't know what normal is any more.
For the past 2 weeks, i have been trying to taper off the vicos first. I went from 2 a night, to 1.5 and dropped down to one a night for the past 4 nights. now i am feeling the withdrawals - my legs are killing me, nose is running and i am just a little "off." I am sh*t-scared to go down to nothing. It's weird, but it feels like i am saying goodbye to an old friend.
And honestly, i don't really know what i am looking for from this community. Maybe support, guidance, tips? But honestly, i think i just needed to know i am not the only one out there going through this. Most people think it is not a problem because i am not taking crazy amounts, so i usually don't reach out to anyone about this. But for whatever reason, trying to quit this time is really weighing on me mentally.
You are definitely Not alone!! I understand what u are saying about dropping down to nothing feeling like its a friend. I'm currently tapering off of methadone down to mg. a day. But just wanted u to know these people on here will give u Alot of encouragement and insight on what to expect.
You Can do this!!!! Someone will come along soon and give u more help on why to do!!
I will be praying for u!!!;)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.